Causes of Stuttering

Hello professionals, I am a first year SLP student. In class the other day, we looked at some practice case studies and discussed what questions we needed to ask the client in order to fill in the gaps of missing information from their family history, environmental factors, etc. We also discussed potential diagnoses based on the information we already had available to us. One of the cases was a 47-year-old male who had a sudden onset of repeated initial and stressed syllables, even when he sang. But, he did not avoid speaking situations nor did he have any secondary behaviors. His family and medical history was clean except for back pain, for which he had an as-needed prescription for painkillers.

My first thought about this case was that he could be a malingerer. But, after our class discussion, we determined that the painkillers could have caused the sudden onset of stuttering. Based on the nature of most cases (what we have learned in lecture), the cause of stuttering is typically linked to genetics or the environment, or both. Therefore, this practice case was unique to us. However, we are still students and haven’t had real cases to analyze yet, which leads me to my questions: How common is it for medications (or circumstances outside of genetics and environment) to be the cause of stuttering? Is there any research that shows the longevity of the stutter in these situations (i.e. How likely is spontaneous recovery? Does it differ with age?)

Thank you for your time!

Marissa

166 total views, 1 views today

Comments

Causes of Stuttering — 1 Comment

  1. Hi Marissa, I know of no cases where a drug has caused stuttering. Onset in people older than about 12 could be due to some type of trauma, such as a head injury or stroke. The symptoms you describe are consisent with neurogenic stuttering. He may also be displaying psychogenic stuttering, caused by an emotional trauma. Pyschogenic stuttering usually resolves when the patient resolves his or her emotional issues. Thank you for your question and best wishes to you in your studies.
    Kind regards,
    Jean